In this case report, we describe an accentuation of a pre-existing anisocoria shortly after tracheal intubation in a patient undergoing thyroidectomy.
A 45-yr-old female patient with unequal pupillary diameter (right 2 mm > than left) and decreased light reflex in the right eye – due to a previous eye trauma – was scheduled for thyroidectomy because of multinodular goiter. Anesthesia was induced with propofol 2,5 mg/kg, fentanyl 3 mcg/kg and cisatracurium 0.15 mcg/kg. Immediately after tracheal intubation, examination of the right eye revealed a markedly dilated pupil (8 mm) which was nonreactive to direct and consensual light reflex. The left pupil was 2 mm, and normally reactive to light. An increase in heart rate was also registered (> 20% of baseline) with spontaneous return to baseline within 2 minutes. The right pupil returned to preoperative size within approximately one hour after awakening.
From this case report, it emerges that a pre-existing anisocoria may be exacerbated during anesthesia probably due to incomplete abolition of response to painful stimulus, such as tracheal intubation, provided by anesthetic drugs in the affected eye. The main contributing factor for accentuation of anisocoria could be sympathetic dominance in the pupil with pre-existing mechanical interruption in compensatory parasympathetic mechanisms.
Corresponding Author: Paola Aceto, MD; e-mail: email@example.comFree PDF Download
To cite this article
P. Aceto, V. Perilli, F. Vitale, L. Sollazzi
Effect of anesthesia in a patient with pre-existing anisocoria
Eur Rev Med Pharmacol Sci
Vol. 15 - N. 2